Advertisement

Communications in Mathematical Physics

, Volume 311, Issue 1, pp 1–19 | Cite as

Optimal Liouville-type Theorems for Noncooperative Elliptic Schrödinger Systems and Applications

  • Pavol Quittner
  • Philippe SoupletEmail author
Article

Abstract

We study multi-component elliptic Schrödinger systems arising in nonlinear optics and Bose-Einstein condensation phenomena. We prove new Liouville-type nonexistence theorems, as well as a priori bounds, decay and singularity estimates. This is shown under an optimal Sobolev growth restriction on the nonlinearities, thus improving on recent results of Dancer et al. and of Tavares et al. These systems are of non-cooperative form and hence cannot be tackled by maximum principle methods such as moving planes. Instead we rely on a delicate combination of Rellich-Pohozaev type identities, Sobolev and interpolation inequalities on S n-1 and feedback and measure arguments. We also extend our results to a rather general class of gradient-type systems.

Keywords

Elliptic System Nonnegative Solution Interpolation Inequality Nonlinear Elliptic System Liouville Property 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Ambrosetti A., Colorado E.: Bound and ground states of coupled nonlinear Schrödinger equations. C. R. Acad. Sci. Paris, Sér. I 342, 453–458 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Bartsch Th., Dancer N., Wang Z.-Q.: A Liouville theorem, a-priori bounds, and bifurcating branches of positive solutions for a nonlinear elliptic system. Calc. Var. Par. Diff. Eqs. 37, 345–361 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Bidaut-Véron M.-F.: Local behaviour of the solutions of a class of nonlinear elliptic systems. Adv. Diff. Eqs. 5, 147–192 (2000)zbMATHGoogle Scholar
  4. 4.
    Bidaut-Véron M.-F., Giacomini H.: A new dynamical approach of Emden-Fowler equations and systems. Adv. Diff. Eqs. 15, 1033–1082 (2010)zbMATHGoogle Scholar
  5. 5.
    Bidaut-Véron M.-F., Raoux Th.: Asymptotics of solutions of some nonlinear elliptic systems. Comm. Part. Diff. Eqs. 21, 1035–1086 (1996)zbMATHCrossRefGoogle Scholar
  6. 6.
    Busca J., Manásevich R.: A Liouville-type theorem for Lane-Emden system. Indiana Univ. Math. J. 51, 37–51 (2002)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Chang J., Liu Z.: Ground states of nonlinear Schrödinger systems. Proc. Amer. Math. Soc. 138, 687–693 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Chen J., Guo B.: Blow-up profile to the solutions of two-coupled Schrödinger equations. J. Math. Phys. 50, 023505 (2009)MathSciNetADSCrossRefGoogle Scholar
  9. 9.
    Chen W., Li C.: Classification of solutions of some nonlinear elliptic equations. Duke Math. J. 63, 615–622 (1991)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Dancer N., Wei J.-C., Weth T.: A priori bounds versus multiple existence of positive solutions for a nonlinear Schrödinger system. Ann. Inst. H. Poincaré Anal. Non-Linéaire 27, 953–969 (2010)MathSciNetADSzbMATHCrossRefGoogle Scholar
  11. 11.
    Dancer, N., Weth, T.: Liouville type results for noncooperative elliptic systems in a half space. J. London. Math. Soc (to appear)Google Scholar
  12. 12.
    de Figueiredo D.G., Felmer P.: A Liouville-type theorem for elliptic systems. Ann. Sc. Norm. Super. Pisa Cl. Sci. 21(4), 387–397 (1994)zbMATHGoogle Scholar
  13. 13.
    Frantzeskakis D.J.: Dark solitons in atomic Bose-Einstein condensates: from theory to experiments. J. Phys. A: Math. Theor. 43, 213001 (2010)MathSciNetADSCrossRefGoogle Scholar
  14. 14.
    Gidas, B.: Symmetry properties and isolated singularities of positive solutions of nonlinear elliptic equations. In: Nonlinear partial differential equations in engineering and applied science. Lecture Notes in Pure and Appl. Math. 54, New York: Dekker, 1980, pp. 255–273Google Scholar
  15. 15.
    Gidas B., Spruck J.: A priori bounds for positive solutions of nonlinear elliptic equations. Comm. Part. Diff. Eqs. 6, 883–901 (1981)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Hirano N.: Multiple existence of nonradial positive solutions for a coupled nonlinear Schrödinger system. NoDEA Nonlin. Diff. Eqs. Appl. 16, 159–188 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Kivshar Yu.S., Luther-Davies B.: Dark optical solitons: physics and applications. Phys. Rep. 298, 81–197 (1998)ADSCrossRefGoogle Scholar
  18. 18.
    Lin T.-C., Wei J.-C.: Ground state of N coupled nonlinear Schrödinger equations in \({\mathbb{R}^n}\) , n ≤ 3. Commun. Math. Phys. 255, 629–653 (2005)MathSciNetADSzbMATHCrossRefGoogle Scholar
  19. 19.
    Liu Z., Wang Z.-Q.: Multiple bound states of nonlinear Schrödinger systems. Commun. Math. Phys. 282, 721–731 (2008)ADSzbMATHCrossRefGoogle Scholar
  20. 20.
    Liu Z., Wang Z-Q.: Ground states and bound states of a nonlinear Schrödinger system. Adv. Nonlinear Stud. 10, 175–193 (2010)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Ma L., Schulze B.-W.: Blow-up theory for the coupled L 2-critical nonlinear Schrödinger system in the plane. Milan J. Math. 78(2), 591–601 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Ma L., Zhao L.: Sharp thresholds of blow-up and global existence for the coupled nonlinear Schrödinger system J. Math. Phys. 49, 062103 (2008)MathSciNetADSCrossRefGoogle Scholar
  23. 23.
    Maia L.A., Montefusco E., Pellacci B.: Positive solutions for a weakly coupled nonlinear Schrödinger system. J. Diff. Eqs. 229, 743–767 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    Poláčik P., Quittner P., Souplet Ph.: Singularity and decay estimates in superlinear prooblems via Liouville-type theorems, I: elliptic equations and systems. Duke Math. J. 139, 555–579 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Pucci P., Serrin J.: A general variational identity. Indiana Univ. Math. J. 35, 681–703 (1986)MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    Quittner, P., Souplet, Ph.: Superlinear parabolic problems. Blow-up, global existence and steady states. Birkhäuser Advanced Texts, Basel-Boston: Birkhäuser, 2007Google Scholar
  27. 27.
    Reichel W., Zou H.: Non-existence results for semilinear cooperative elliptic systems via moving spheres. J. Diff. Eqs. 161, 219–243 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    Serrin J., Zou H.: Non-existence of positive solutions of Lane-Emden systems. Diff. Int. Eqs. 9, 635–653 (1996)MathSciNetzbMATHGoogle Scholar
  29. 29.
    Sirakov B.: Least energy solitary waves for a system of nonlinear Schrödinger equations in \({\mathbb{R}^n}\) . Commun. Math. Phys. 271, 199–221 (2007)MathSciNetADSzbMATHCrossRefGoogle Scholar
  30. 30.
    Souplet Ph.: The proof of the Lane-Emden conjecture in four space dimensions. Adv. Math. 221, 1409–1427 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  31. 31.
    Souto M.A.S.: A priori estimates and existence of positive solutions of nonlinear cooperative elliptic systems. Diff. Int. Eqs. 8, 1245–1258 (1995)MathSciNetzbMATHGoogle Scholar
  32. 32.
    Tavares H., Terracini S., Verzini G.-M., Weth T.: Existence and nonexistence of entire solutions for non-cooperative cubic elliptic systems. Comm. Part. Diff. Eqs. 36(11), 1988–2010 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  33. 33.
    Wei J.-C., Weth T.: Nonradial symmetric bound states for a system of coupled Schrödinger equations. Rend. Lincei Mat. Appl. 18, 279–294 (2007)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer-Verlag 2012

Authors and Affiliations

  1. 1.Department of Applied Mathematics and StatisticsComenius UniversityBratislavaSlovakia
  2. 2.Université Paris 13, CNRS UMR 7539, Laboratoire Analyse Géométrie et ApplicationsVilletaneuseFrance

Personalised recommendations